Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2019, 2:41 PM MDT for Morgan County, Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2019, 2:41 PM MDT (20:41 UTC)
- Expired
- May 17, 2019, 3:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:54 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WUUS55 KBOU 172041
SVRBOU
COC087-123-172130-
/O.NEW.KBOU.SV.W.0013.190517T2041Z-190517T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
241 PM MDT Fri May 17 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Weld County in northeastern Colorado...
Northwestern Morgan County in northeastern Colorado...
* Until 330 PM MDT.
* At 240 PM MDT, severe thunderstorms were located along a line
extending from 7 miles south of Keota to 3 miles north of Roggen,
or along a line extending from 28 miles northwest of Fort Morgan to
23 miles southeast of Greeley, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. Hail damage to
vehicles is expected.
* Locations impacted include...
Southeastern Greeley, Evans, LaSalle, Kersey, Purcell, Galeton,
Gill, Jackson Reservoir, Barnesville, Keota, Orchard, Riverside
Reservoir, Milton Reservoir, Briggsdale, Pawnee Buttes and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 10417 4014 10481 4087 10451 4085 10384
TIME...MOT...LOC 2040Z 239DEG 31KT 4060 10413 4023 10438
HAIL...1.00IN
WIND...70MPH
$$
COOPER2 follow-up statements
701
WWUS55 KBOU 172055
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
255 PM MDT Fri May 17 2019
COC087-123-172130-
/O.CON.KBOU.SV.W.0013.000000T0000Z-190517T2130Z/
Weld CO-Morgan CO-
255 PM MDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...
At 254 PM MDT, severe thunderstorms were located along a line
extending from 5 miles west of Pawnee Buttes to 3 miles south of
Kersey, or along a line extending from 34 miles southwest of Kimball
to 11 miles southeast of Greeley, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Southeastern Greeley, Evans, LaSalle, Kersey, Galeton, Gill, Jackson
Reservoir, Barnesville, Keota, Orchard, Riverside Reservoir, Milton
Reservoir, Briggsdale, Pawnee Buttes and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 10479 4086 10449 4084 10384 4016 10417
TIME...MOT...LOC 2054Z 242DEG 23KT 4084 10408 4034 10456
HAIL...1.00IN
WIND...70MPH
$$
COOPER546
WWUS55 KBOU 172132
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
332 PM MDT Fri May 17 2019
COC087-123-172141-
/O.EXP.KBOU.SV.W.0013.000000T0000Z-190517T2130Z/
Weld CO-Morgan CO-
332 PM MDT Fri May 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4014 10479 4086 10449 4084 10384 4016 10417
TIME...MOT...LOC 2131Z 239DEG 31KT 4100 10373 4050 10421
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:57 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 17, 12:57 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1257 PM MDT Fri May 17 2019 .SHORT TERM...(This evening through Saturday) Issued at 1255 PM MDT Fri May 17 2019 Lift from the left exit region of the jet is producing showers and thunderstorms over the mountains, foothills, and nearby plains. Thunderstorm develop will increase eastward through the afternoon as lift progresses east. The airmass over northeast Colorado has become unstable north of a dry line, which nearly runs parallel to I-70 and across southern Washington county. Surface based CAPEs across northeast Colorado are 1000-1800 J/kg. North to northeast winds up to 20 knots, under the southerly jet max will result in very good shear today. A few supercells should form by mid afternoon with large hail and damaging winds. Can't rule out a couple tornadoes as well. Best chance for severe weather will be from Weld County eastward to the Nebraska border. Along the Front Range, and farther south scattered to numerous storms are also expected due to lift from the jet. Less instability will keep storms a little tamer, though small hail, brief heavy rain, and wind gusts to 50 mph will be possible. Storms will end early to mid evening as the airmass stabilizes and lift from the jet passes. On Saturday, an upper level trough will move over Colorado. At the surface cooler temperatures will prevail with highs in the 60s. It will also be drier with dew points in the 30s. However, cooler aloft will allow the airmass to become unstable Saturday afternoon. Surface based CAPEs reach up to 800 J/kg. So not, expecting any severe storms. Because of the drier airmass, main concern with the storms should be outflow winds gusting to 50 mph. .LONG TERM...(Saturday night through Friday) Issued at 1255 PM MDT Fri May 17 2019 For Saturday night into Sunday, ridging will build in over Colorado with increasing subsidence. Lingering clouds over the region will last through Sunday morning with drying in the lower levels into the late afternoon. Enough mid level moisture will keep clouds sticking around through the day with highs staying in the upper 50s to lower 60s. Lapse rates will be high enough in the mountains for some convection starting in the afternoon. For Sunday night into Monday, an upper level low that was in place over California will move East into the Great Basin region into Monday. Models are showing the low wrapping into the four corners region and closing off over eastern CO by Tuesday morning. QG ascent increases into Monday with -20 to -35 mb/hr by Monday evening. At the surface, a low will move North pulling in increased ESE flow. This will help to wrap in moisture and showers onto the plains and possibly some storms starting Sunday night and continuing into Monday. Over the higher elevations, snow will be possible above 8000 ft with the help of convection and good lapse rates. Accumulating snow above 10,000 ft could result in upwards of to a foot by Monday...especially over the north central mountains with the help of good upslope flow. By Tuesday, models slightly diverge on the placement of the upper low with the GFS having it over the eastern plains and KS border and the EC taking it further South into the OK panhandle. At lower elevations, the placement of the surface low will also play a part in the intensity and amount of rainfall with the GFS placing it further West over the eastern plains and the EC taking it well into central Kansas. Both scenarios could bring continued showers to the plains and accumulating heavy snow to the high country through Tuesday. By Tuesday night, both models take the upper low into central Nebraska along with the surface low pressure. Well below average temperatures will continue with highs Tuesday most likely not making it out of the 50s. Tuesday night into Wednesday, models are showing increasing drying with with the low moving northeast, however, the respite will be short lived as another upper low will dig into the southern US. Will refrain from too much detail this far out as models could change. Stay tuned for updates. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM MDT Fri May 17 2019 Showers and thunderstorms will continue to spread east off the higher terrain. Gusty winds to 45 knots will be likely with the initial batch of showers and storms. The stronger storms over the Denver area will be capable of producing brief heavy rain and small hail in addition to the gusty winds. Storms are expected to move east of the Denver area by 01Z. Breezy conditions are expected Saturday afternoon with gusts to 25 knots out of the northwest. Scattered afternoon showers and storms will again producing gusty outflow winds up to 40 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Bowen AVIATION...Meier
Hazardous weather outlook, May 17, 11:12 AM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Fri May 17 2019 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Fri May 17 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms over the mountains will spread east onto the Front Range and eastern plains through the late morning and afternoon. Some storms will become severe with large hail and damaging winds. A tornado or two will also be possible. The best chance for severe weather will be east of I-25 and north of I-76. Elsewhere, wind gusts to 50 mph, brief heavy rain, and small hail will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of showers and thunderstorms for Saturday. Sunday will see cloudy and cool conditions with a chance of storms mainly over the higher terrain. Accumulating snow will be possible over the higher elevations Sunday night into Monday. Showers will increase in coverage on Monday over the higher terrain and plains with below normal temperatures extending into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening for areas north and northeast of Fort Morgan.
In the hours before
Special weather statement, May 17, 1:13 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
113 PM MDT Fri May 17 2019
COZ038-172000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
113 PM MDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
200 PM MDT...
At 112 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Fort Collins, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Northeastern Fort Collins and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4062 10494 4057 10495 4057 10503 4078 10508
4078 10492
TIME...MOT...LOC 1912Z 178DEG 19KT 4060 10499
COOPERLocal storm report, May 17, 2:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
213 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 8 W GREELEY 40.42N 104.90W
05/17/2019 M1.25 INCH WELD CO TRAINED SPOTTER
&&Local storm report, May 17, 2:21 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL FREDERICK 40.10N 104.94W
05/17/2019 M1.00 INCH WELD CO PUBLIC
0131 PM HEAVY RAIN 1 S WAVERLY 40.71N 105.08W
05/17/2019 M1.27 INCH LARIMER CO PUBLIC
1216 PM HAIL 2 E SUNSHINE 40.06N 105.33W
05/17/2019 M0.70 INCH BOULDER CO PUBLIC
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:13 PM MDT | Special Weather Statement | BOU | Larimer | 47 min |
| May 17, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| May 17, 3:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| May 17, 3:18 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 28 min |
| May 17, 3:47 PM MDT | Special Weather Statement | BOU | Logan | 43 min |
| May 17, 3:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 41 min |
| May 17, 3:55 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 50 min |
| May 17, 4:01 PM MDT | Special Weather Statement | BOU | Morgan | 44 min |
| May 17, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 52 min |
| May 17, 4:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| May 17, 5:23 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 8 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.